Hail, Seward
- When
- September 16, 7:15 PM CST
- Where
- Seward County, Utica
- Measured
- 0.75 in hail
- Reported by
- COOP STATION
- Coordinates
- 40.883, -97.333
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 16, 3:25 PM CST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
425 PM CDT SAT SEP 16 2006
.DISCUSSION...
THE MAIN CONCERN FOR THIS FORECAST IS SEVERE WEATHER IN THE SHORT
TERM. BEST DESTABILIZATION APPEARS TO BE AHEAD OF THE DRYLINE.
VERY STRONG SHEAR OVER THE WHOLE AREA WILL SUPPORT SUPERCELLS...BUT
A MORE LINEAR DEVELOPMENT MAY OCCUR LATER IN THE EVE AFTER BEST CAPE
IS USED UP AND STORMS BECOME MORE OUTFLOW DOMINATED.
LEFT WIND ADVISORY UNTIL 7 PM. WINDS REMAIN STRONG AND OCCASIONALLY
HIT CRITERIA...AND THIS SHOULD LAST FOR A WHILE.
HEAVY RAINS LAST NIGHT RESULTED IN ONGOING FLOODING IN SAUNDERS CO.
WHILE SOME STORMS COULD HAVE HEAVY RAIN TONIGHT...EXPECT STORMS TO
BE FAST MOVING WITH STRONG WINDS ALOFT. BEST MOISTURE IS IN SE
CORNER NEBRASKA AND SW IA...WHICH HAD LESS RAIN RECENTLY AND SO NOT
VERY PRONE TO FLOODING. TRAINING POTENTIAL IS NOT AS GREAT AS LAST
NIGHT EITHER.
DRYING ALOFT SHOULD PUT AN END TO THUNDERSTORMS BEFORE ACTUAL COLD
FRONT ARRIVES LATER TONIGHT. COOLER AND BLUSTERY CONDITIONS SHOULD
THEN PREVAIL THROUGH MONDAY. GFS AND NAM SUGGEST THAT WRAPAROUND
SHOWERS MAY CUT ACROSS THE NORTH SUNDAY NIGHT AND MONDAY.
BEYOND MONDAY...THERE WERE FEW SIGNIFICANT CHANGES TO THE PREVIOUS
FORECAST. MODELS ARE QUICK TO DEVELOP MAJOR DISPARITIES ON TIMING
AND PLACEMENT OF MAJOR FEATURES...STARTING WITH THE UPPER LOW TO OUR
NORTH. THIS CERTAINLY MAKES A LOW CONFIDENCE FORECAST. NATIONAL
DISCUSSIONS FAVOR 00Z ECMWF...AND ACTUAL FORECAST WAS A BLEND OF
THIS AND PREVIOUS FORECAST. THE MAJOR DIFFERENCE WAS TO TREAT THE
POSSIBLITY OF AN UPPER TROUGH OVER THE WESTERN U.S. WITH MOIST
SOUTHWEST FLOW INTO OUR AREA LATER NEXT WEEK. THIS IS COMPLETELY AT
ODDS WITH SEVERAL OP GFS RUNS...BUT ENSEMBLES ARE ALL OVER THE MAP.
THUS...INCREASED TO CHANCE POPS FOR THURSDAY AND KEPT GOING THROUGH
FRIDAY NIGHT...WITH SLIGHT CHC FOR SATURDAY. WOULD EXPECT THAT
FORECAST NEEDS SERIOUS MODIFICATIONS FOR THIS PERIOD AS IT BECOMES
APPARENT WHICH MODEL...IF ANY...IS BELIEVABLE.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ050-NEZ051-
NEZ065-NEZ066-NEZ078-NEZ088-NEZ089.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ030-NEZ031-
NEZ032-NEZ042-NEZ043.
IA...NONE.
&&
POLLACKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 530 PM CDT SAT SEP 16 2006 IAZ055-056-069-079-080-090-091-NEZ030>034-042>045-050>053-065>068- 078-088>093-170400- BOONE-BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE- HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MADISON-MILLS IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PLATTE-POTTAWATTAMIE IA- RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-WASHINGTON- 530 PM CDT SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND SUNDAY A TORNADO WATCH IS IN EFFECT UNTIL 11 PM. STRONG THUNDERSTORMS ARE EXPECTED TO SWEEP ACROSS THE AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR A DRY LINE MOVING FROM CENTRAL INTO EASTERN NEBRASKA... OR A STRONGER COLD FRONT FOLLOWING THE DRY LINE. A COMBINATION OF MODERATE TO STRONG INSTABILITY AND STRONG WIND SHEAR WILL SUPPORT FAST MOVING SUPERCELL THUNDERSTORMS...WITH THE POTENTIAL TO PRODUCE STRONG WINDS AND LARGE HAIL. A FEW TORNADOES MAY ALSO DEVELOP DURING THE EVENING HOURS. LATER IN THE EVENING...STORM ORGANIZATION IS EXPECTED TO BECOME MORE LINEAR...BUT DAMAGING WINDS WILL STILL BE POSSIBLE. THUNDERSTORMS WILL WEAKEN AND MOVE INTO CENTRAL IOWA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY AS A LOW PRESSURES SYSTEM MOVES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND 11 PM. IAZ043-NEZ011-012-015>018-170400- ANTELOPE-CEDAR-KNOX-MONONA IA-PIERCE-THURSTON-WAYNE- 530 PM CDT SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA AND WEST CENTRAL IOWA IOWA. .DAY ONE...TONIGHT AND SUNDAY A TORNADO WATCH IS IN EFFECT UNTIL 10 PM. A COLD FRONT WILL SWEEP ACROSS THE AREA THIS EVENING. THIS FRONT MAY TRIGGER STRONG THUNDERSTORMS CONTAINING DAMAGING WINDS AND HAIL. A FEW TORNADOES ARE POSSIBLE DUE TO VERY STRONG WIND SHEAR COMBINED WITH STRONG INSTABILITY. THUNDERSTORMS SHOULD WEAKEN AND QUICKLY PUSH EAST OF THE AREA AFTER 10 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY AS A LOW PRESSURES SYSTEM MOVES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN UNTIL 10 PM. . POLLACK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 255 PM CDT SAT SEP 16 2006 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-162230- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- INCLUDING THE CITIES OF...ALBION...AUBURN...BEATRICE...BELLEVUE... BLAIR...BLOOMFIELD...CLARINDA...COLUMBUS...COUNCIL BLUFFS...CRETE... DAVID CITY...FAIRBURY...FALLS CITY...FREMONT...GLENWOOD...HARLAN... HARTINGTON...LINCOLN...LOGAN...NEBRASKA CITY...NELIGH...NORFOLK... OMAHA...ONAWA...PAWNEE CITY...PENDER...PIERCE...PLATTSMOUTH... RED OAK...SCHUYLER...SEWARD...SIDNEY...STANTON...TECUMSEH... TEKAMAH...WAHOO...WAYNE...WEST POINT 255 PM CDT SAT SEP 16 2006 ...WARNING DECISION UPDATE FOR EASTERN NEBRASKA... AT 19Z THE SURFACE LOW WAS LOCATED OVER NORTH CENTRAL NEBRASKA WITH THE DRYLINE SOUTH INTO WESTERN KANSAS...WITH THE DRYLINE STARTING TO SHOW SIGNS OF BULGING TO THE NORTHEAST AROUND HILL CITY KS INTO SOUTH CENTRAL NEBRASKA. MODIFYING THE 18Z KOAX OBSERVED SOUNDING YIELDS ONLY AROUND 70 G/KG OF MIXED LAYER INHIBITION ALONG A LINE FROM NEAR ONEILL SOUTH TO HEBRON. 1940Z VISIBLE SATELLITE IMAGERY INDICATED BOUNDARY-LAYER CUMULUS CONTINUES TO DEVELOP WITHIN THIS REGION OF WEAKER INHIBITION. CURRENT THINKING CONTINUES TO BE THAT STORMS WILL DEVELOP FIRST OVER NORTH CENTRAL NEBRASKA AHEAD OF THE SURFACE LOW AS IT MOVES INTO SOUTHEAST SOUTH DAKOTA. SOME OF THESE THUNDERSTORMS MAY AFFECT THE KNOX AND CEDAR COUNTY AREA THROUGH 430 PM. OTHERWISE...AS CONVERGENCE INCREASES NEAR THE DRYLINE BULGE OVER CENTRAL NEBRASKA...AND TEMPERATURES INCREASE INTO THE LOWER 90S...SHOULD SEE AN ISOLATED THUNDERSTORM DEVELOP IN THESE REGION BY 5 PM. OBJECTIVE ANALYSIS FROM THE RUC CONTINUES TO POINT TO THE POTENTIAL FOR SUPERCELLS WITH ANY STORM THAT DEVELOPS...ALONG WITH THE THREATS OF LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. BOUSTEAD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 527 PM CDT SAT SEP 16 2006 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-170030- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- INCLUDING THE CITIES OF...ALBION...AUBURN...BEATRICE...BELLEVUE... BLAIR...BLOOMFIELD...CLARINDA...COLUMBUS...COUNCIL BLUFFS...CRETE... DAVID CITY...FAIRBURY...FALLS CITY...FREMONT...GLENWOOD...HARLAN... HARTINGTON...LINCOLN...LOGAN...NEBRASKA CITY...NELIGH...NORFOLK... OMAHA...ONAWA...PAWNEE CITY...PENDER...PIERCE...PLATTSMOUTH... RED OAK...SCHUYLER...SEWARD...SIDNEY...STANTON...TECUMSEH... TEKAMAH...WAHOO...WAYNE...WEST POINT 527 PM CDT SAT SEP 16 2006 ...WARNING DECISION UPDATE FOR EASTERN NEBRASKA... STILL WAITING FOR CONVECTION TO GET GOING ACROSS EASTERN NEBRASKA THIS AFTERNOON. AT 21Z SURFACE LOW WAS NOW NEAR LAKE ANDES SOUTH DAKOTA AND MOVING TO THE NORTHEAST. THE DRYLINE EXTENDED SOUTH THROUGH ALBION TO GRAND ISLAND TO JUST WEST OF HEBRON. THE COLD FRONT WAS ADVANCING EAST...CATCHING UP TO THE COLD FRONT OVER NORTH CENTRAL NEBRASKA. WE ARE STILL EXPECTED TWO AREAS OF CONVECTION DEVELOP THIS EVENING. THE FIRST IS STILL EXPECTED OVER NORTHEAST NEBRASKA IN KNOX OR ANTELOPE COUNTIES. LATEST VISIBLE SATELLITE IMAGERY INDICATES BOUNDARY LAYER CUMULUS CONTINUE TO SHOW SIGNS OF TOWERING IN THIS REGION. MAY LIMITING FACTOR HERE IS DRY MID LEVEL AIR RAPIDLY MOVING INTO THE REGION AND A LACK OF SURFACE CONVERGENCE. NEVERTHELESS...WOULD EXPECTED AN ISOLATED STORM TO DEVELOP IN THIS AREA AS 70 KT 500 MB JET OVER WEST CENTRAL NEBRASKA AT 21Z WORKS EASTWARD. OTHER AREA OF CONCERN IS ALONG THE DRYLINE FROM NEAR COLUMBUS TO HEBRON WHERE VISIBLE SATELLITE IMAGERY IS ALSO SHOWING CUMULUS STARTING TO TOWER. CONVERGENCE IS INCREASING IN THIS AREA WITH WINDS OVER NORTHEAST KANSAS BACKED TO THE SOUTH INCREASING CONVERGENCE. LATEST OBJECTIVE ANALYSIS INDICATED ATMOSPHERE IS WEAKLY CAPPED. IN BOTH AREAS DEEP LAYER SHEAR REMAINS QUITE FAVORABLE FOR ORGANIZED THUNDERSTORMS...INCLUDING SUPERCELLS. ALTHOUGH TORNADO THREAT IS NOT IMMEDIATELY HIGH...ONCE THUNDERSTORMS DEVELOP AND SURFACE TEMPERATURES BEGIN TO COOL BACK INTO THE MID 80S...TORNADO THREAT MAY INCREASE BETWEEN THE 7 AND 9 PM TIME FRAME. BOUSTEAD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 655 PM CDT SAT SEP 16 2006 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-170100- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- INCLUDING THE CITIES OF...ALBION...AUBURN...BEATRICE...BELLEVUE... BLAIR...BLOOMFIELD...CLARINDA...COLUMBUS...COUNCIL BLUFFS...CRETE... DAVID CITY...FAIRBURY...FALLS CITY...FREMONT...GLENWOOD...HARLAN... HARTINGTON...LINCOLN...LOGAN...NEBRASKA CITY...NELIGH...NORFOLK... OMAHA...ONAWA...PAWNEE CITY...PENDER...PIERCE...PLATTSMOUTH... RED OAK...SCHUYLER...SEWARD...SIDNEY...STANTON...TECUMSEH... TEKAMAH...WAHOO...WAYNE...WEST POINT 655 PM CDT SAT SEP 16 2006 ...WARNING DECISION UPDATE FOR EASTERN NEBRASKA... CONVECTIVE CHANCE OVER NORTHEAST NEBRASKA SEEMS TO HAVE DIMINISHED. MID LEVEL SUBSIDENCE IN ASSOCIATED WITH THE UPPER LEVEL JET OVER THE REGION...ALONG WITH LACK OF CONVERGENCE HAS ELIMINATED THE CHANCES NORTHWEST OF A LINE FROM COLUMBUS TO WAYNE NEBRASKA. FARTHER SOUTH...KOAX 88-D NOW STARTING TO INDICATE THAT CONVECTIVE INITIATION HAS TAKEN PLACE NEAR THE CITY OF HEBRON. THIS INITIATION IS ALONG THE DRYLINE WHICH EXTENDS FROM NEAR YORK SOUTH INTO CENTRAL KANSAS. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO EXPAND IN COVERAGE AND INTENSITY AS IT MOVES INTO OUR FAR SOUTHWEST COUNTIES OF JEFFERSON AND SALINE. CONVECTIVE INITIATION ALSO SEEMS TO BE TRYING TO TAKE PLACE ALONG THE COLD FRONT OVER SOUTH CENTRAL NEBRASKA. PRIMARY SEVERE WEATHER THREAT WOULD BE WITH ANY STORM THAT DEVELOPS ALONG THE DRYLINE OVER SOUTHEAST NEBRASKA AS SHEAR VECTORS CONTINUE TO INDICATE THAT STORMS WOULD BE ABLE TO MOVE OFF THE BOUNDARY INTO A VERY FAVORABLE SHEAR FOR SUPERCELLS. MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AS MENTIONED EARLIER...BY MID EVENING LOW LEVEL AIRMASS SHOULD COOL AND MAY ALLOW FOR SOME LOWER LIFTED CONDENSATION LEVELS AND AN ISOLATED TORNADO POTENTIAL. OTHER STORMS SHOULD CONTINUE TO ORGANIZE ALONG THE COLD FRONT WITH A POSSIBLE SQUALL LINE DEVELOP THERE. BOUSTEAD
The Omaha radar (KOAX), 94 km away, was scanning. The volume nearest the first event began at 01:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533652.